Alert archive / Arizona / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 156, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 16, 2021, 10:33 PM MST for Yavapai County, Arizona. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2021, 10:33 PM MST (05:33 UTC)
- Expired
- Aug 16, 2021, 10:58 PM MST
- In force
- 25 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 76 km from the middle of the area, began a volume at 05:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 3:54 PM MST | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 5.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2667 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1942 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
139
WUUS55 KFGZ 170533
SVRFGZ
AZC025-170615-
/O.NEW.KFGZ.SV.W.0156.210817T0533Z-210817T0615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
1033 PM MST Mon Aug 16 2021
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Yavapai County in west central Arizona...
* Until 1115 PM MST.
* At 1033 PM MST, a severe thunderstorm was located near Horseshoe
Reservoir, or 16 miles northwest of Sycamore Creek, moving
southwest at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Horseshoe Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3400 11174 3403 11199 3419 11190 3409 11151
3400 11154
TIME...MOT...LOC 0533Z 028DEG 13KT 3406 11171
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JJ1 follow-up statement
927
WWUS55 KFGZ 170558
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
1058 PM MST Mon Aug 16 2021
AZC025-170607-
/O.CAN.KFGZ.SV.W.0156.000000T0000Z-210817T0615Z/
Yavapai-
1058 PM MST Mon Aug 16 2021
...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI COUNTY IS CANCELLED...
The storm which prompted the warning in extreme southeast Yavapai
County near Horseshoe Reservoir has moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight MST for
west central Arizona.
LAT...LON 3400 11174 3403 11199 3419 11190 3409 11151
3400 11154
TIME...MOT...LOC 0554Z 028DEG 13KT 3398 11176
$$
JJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 9:09 PM MST, 1 hour 24 minutes earlier.
Area forecast discussion, Aug 16, 9:09 PM MST, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 909 PM MST Mon Aug 16 2021 .SYNOPSIS...Scattered strong to severe thunderstorms will continue in Gila and southeast Yavapai County through late tonight, with mainly quiet weather elsewhere. Expect widespread showers and storms again on Tuesday and Wednesday, before a drying trend arrives toward the end of the week. && .UPDATE...Scattered strong to severe thunderstorms developed this afternoon and evening, with reports of large hail and gusty winds. A few areas of flooding have also been reported. At 9 PM, the storms have organized into a line stretching from Happy Jack, to near Payson, to Globe. The line is moving toward the southwest and will affect Payson and much of Gila County over the next couple of hours. There is also a chance of storms moving into mainly southeast Yavapai through around midnight as well. Instability in these areas will continue to allow for strong to severe storms, and a Severe Thunderstorm Watch continues for Yavapai/Gila and points south until midnight. Elsewhere, the chance of any additional storms is fairly low for the rest of tonight. && .PREV DISCUSSION /258 PM MST/...Very strong and severe thunderstorms currently developing over the central and eastern Rim, with a broader area of somewhat weaker storms over the NE. Current mesoscale analyses show strong instability along and southwest of the Rim, with the greatest instability still analyzed over Yavapai County. We expect thunderstorms to continue develop across the area this afternoon and evening, with the strongest storms evolving toward the south, possibly growing upscale into a an MCS as it organizes along outflow boundaries. Greatest threat this afternoon and evening will be damaging winds and large hail. Training (redeveloping) storms may create local flash flood threats. Recent high- resolution models support this development. Scattered to numerous showers and thunderstorms are expected through Wednesday. Large hail, localized flash flooding and very gusty outflow winds are the main hazards. Winds outside storms will be light, with temperatures cooling Tuesday and Wednesday. On Tuesday, the instability will be pulled farther north ahead of a developing trough to the west. Scattered to numerous thunderstorms are expected once again, but the nature of the convection will be different - that is - storms will be most numerous along and north of the Rim on Tuesday, with slowly eastward-moving storms. The slow motion of the storms may engender a greater flash flood threat, and greater shear could promote organized severe thunderstorms. Thursday through Saturday...Drier weather is expected on Thursday through Saturday, with below normal temperatures expected. The strong trough moving across the N Rockies will push the greatest thunderstorm threat on Wednesday into NE Arizona. Cooler temperatures and drier weather is expected later in the week as the trough sweeps the moisture out of the area, and brings a break to this current round of monsoon activity. Current ensemble solutions indicate that Arizona should be generally dry through the weekend. && .AVIATION...For the 06Z package...A line of thunderstorms pushing toward the southwest across Gila and possibly southeast Yavapai County through around 07Z-09Z. Storms producing hail and wind gusts to 50 kts with localized IFR conditions. After 09Z, only a slight chance of storms in far southern Yavapai, with VFR elsewhere. Another round of storms expected again after 18Z Tuesday. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to numerous showers and thunderstorms are expected through Wednesday. Large hail, localized flash flooding and very gusty outflow winds are the main hazards. Winds outside storms will be light, with temperatures cooling Tuesday and Wednesday. Thursday through Saturday...Drier weather is expected on Thursday through Saturday, with below normal temperatures expected. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...JJ/BAK AVIATION...JJ FIRE WEATHER...JJ For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Aug 16, 4:49 PM MST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
449 PM MST MON AUG 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM FLOOD CONCHO 34.48N 109.61W
08/16/2021 APACHE AZ PUBLIC
MANY ROADS FLOODED. WATER UP TO THE DOORSTEP
OF THE BUSINESS THAT WAS CONTACTED.
&&
DMLocal storm report, Aug 16, 5:17 PM MST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
517 PM MST MON AUG 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 1 NE GANADO 35.71N 109.54W
08/16/2021 E0.75 INCH APACHE AZ PUBLIC
&&Local storm report, Aug 16, 8:45 PM MST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
845 PM MST MON AUG 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 2 E FLAGSTAFF AIRPORT 35.14N 111.63W
08/16/2021 M2.50 INCH COCONINO AZ TRAINED SPOTTER
ALONG LAKE MARY ROAD. SPOTTER REPORTS
SEVERAL HOMES WITH ROOF DAMAGE.
&&
JJThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 5:04 PM MST | Flash Flood Warning | FGZ | Apache, Navajo | 3 hr |
| Aug 16, 6:33 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 27 min |
| Aug 16, 7:08 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 37 min |
| Aug 16, 7:37 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 23 min |
| Aug 16, 7:42 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 33 min |
| Aug 16, 7:57 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 33 min |
| Aug 16, 8:04 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 26 min |
| Aug 16, 8:21 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 24 min |
| Aug 16, 9:18 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 42 min |
| Aug 16, 10:01 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 29 min |
| Aug 17, 12:04 PM MST | Flash Flood Warning | FGZ | Coconino, Gila, Navajo | 3 hr |
| Aug 17, 12:15 PM MST | Flash Flood Warning | FGZ | Coconino | 60 min |
| Aug 17, 12:22 PM MST | Flash Flood Warning | FGZ | Coconino | 5 hr |
| Aug 17, 12:29 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila, Navajo | 46 min |
| Aug 17, 12:41 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 17, 12:59 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 46 min |
| Aug 17, 1:06 PM MST | Flash Flood Warning | FGZ | Coconino | 5 hr |
| Aug 17, 1:16 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 44 min |
| Aug 17, 1:21 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 39 min |
| Aug 17, 1:28 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 47 min |
| Aug 17, 1:37 PM MST | Flash Flood Watch | FGZ | Apache, Coconino, Navajo | 9 hr |
| Aug 17, 2:03 PM MST | Flash Flood Warning | FGZ | Coconino | 5 hr |
| Aug 17, 2:09 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 51 min |
| Aug 17, 2:15 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 45 min |
| Aug 17, 2:18 PM MST | Flash Flood Warning | FGZ | Coconino | 5 hr |
| Aug 17, 3:03 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 17, 3:42 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 33 min |
| Aug 17, 3:44 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 3 hr |
| Aug 17, 4:06 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 3 hr |
| Aug 17, 4:19 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 26 min |
| Aug 17, 4:22 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 17, 4:46 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.